Florida, 2003

Lightning Strike in Florida, October 8, 2003

October 8, 2003 · NWS JAX · 1 event in 1 county or zone

Lightning struck a tree in a pasture killing 22 nearby pregnant cows. Owners reported each cow was worth at least $2500.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning struck a tree in a pasture killing 22 nearby pregnant cows. Owners reported each cow was worth at least $2500.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 8, 1:25 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 8, 1:25 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT WED OCT 8 2003

CURRENTLY...UPPER TROF HAS INDEED BECOME NEGATIVELY TILTED AND NOW
EXTENDS FROM THE N MS VALLEY TO SE GA. WK UPPER LOW CONTINUES TO BE
EVIDENT OVER E GA/SC. DRY AIR CONTINUES TO FILTER IN FROM THE NW IN
THE UPPER LEVELS. AT THE SFC...WK RIDGE CONTINUES OVER THE E
SEABOARD...WITH A COASTAL TROF EXTENDING FROM SC TO S FL. LOW CLOUDS
HAVE FINALLY THINNED OVER INTERIOR NE FL...WITH SCATTERED SHOWERS
AND TSTMS FIRING ALONG EDGE OF OLD FOG BANK DUE TO DIF HEATING.
OTHER SHOWERS AND STORMS EXTEND FROM NR JESUP TO DOUGLAS IN RESPONSE
TO TAIL OF VORT MAX.

PUBLIC...WILL CONTINUE TREND OF TAPERING POPS THIS EVENING. THU
SHOULD BE FAIRLY NICE DAY (AND...THE MOST CERTAIN PORTION OF THE
FCST) EXPECT LOW-END CHANCE TSTMS OVER SUWANNEE VALLEY DURING
THE AFTN. MODELS GENERALLY AGREE THAT CURRENT SHORT WAVE WILL
DAMPEN...WITH ANOTHER STRONG ONE DIGGING INTO THE SE FRI. ALTHO
THERE ARE DIFFERENCES IN UPPER PATTERN BETWEEN GFS AND ETA SUITES...
THE BIGGEST DIFFERENCES SHOW UP AT THE SFC. GFS CONTINUING TO
INDICATE SFC LOW DEVELOPMENT OVER THE GOMEX IN RESPONSE TO THE UPPER
LOW (AN UNUSUAL POSITION FOR THE DEVELOPMENT GIVEN THE UPPER
PATTERN). THE ETA CONTINUES TO SHOW SFC LOW DEVELOPMENT OFF THE ATLC
COAST...NOW DUMBELLING 2 SFC LOWS JUST E OF THE UPPER FEATURE. UKMET
...ECMWF AND NOGAPS LEAN TOWARD THE ETA SOLUTION...AND WE WILL AS
WELL.

WHAT THIS MEANS IS GRADUAL IMPROVEMENT IN THE WX THRU THE DAY SAT.
EXACT FCST REMAINS UNCERTAIN ATTM. GFS ENSEMBLE MOS DEVIATION GIVES
A CLUE AS TO THE INSTABILITY IN THIS MODEL AROUND THE SAT TIME
FRAME...WITH POPS RANGING FROM 15% TO 60%. WITH THIS IN MIND...WILL
LEAN TOWARD ETA MOS AS WELL UNTIL MODELS GEL ON BETTER SOLUTION.

EXTENDED...MADE LITTLE CHANGE TO EXTENDED...OTHER THAN TO TWEAK
NIGHTTIME MINS BACK UP A FEW DEGS. SHOULDNT HAVE BIT AS QUICKLY ON
MEX GUIDANCE FROM YESTERDAY. HOWEVER...HAVE ONLY BUMPED ABOUT 3 DEGS
TO ALLOW FOR FURTHER LATER REFINEMENT. STILL LOOKS TO BE FAIRLY COOL
OVER INTERIOR AREAS BY EARLY NEXT WEEK...WITH MINIMAL POPS.

MARINE...E SWELL CONTINUES. HOWEVER...IT REMAINS BELOW 6 FT...SO NO
HEADLINES. WILL HAVE TO CONTINUE TO MONITOR POSSIBILITY OF GULF SFC
LOW DEVELOPMENT...BUT HAVE GONE WITH ETA ATTM.

FIRE WX...NO CONCERNS.

THANX FOR COORD TLH

PRELIMINARY POINT TEMPS/POPS...
AMG 62 82 64 80 / 30 20 10 40
SSI 69 80 67 78 / 30 10 10 20
JAX 67 82 68 82 / 30 10 10 30
SGJ 72 80 71 80 / 20 10 10 30
GNV 65 84 66 83 / 30 20 30 40
OCF 65 85 66 84 / 30 30 30 40

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP
Hazardous weather outlook, Oct 8, 10:05 AM EST, 4 hours 25 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-082300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1105 AM EDT WED OCT 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...
...SCATTERED THUNDERSTORMS THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA...
WITH THE BEST CHANCES ACROSS SOUTHEAST GEORGIA. SOME OF THESE STORMS
WILL PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS TO 40 MPH...HAIL
AND FREQUENT LIGHTNING. LOCALIZED FLOODING...ESPECIALLY IN LOW LYING
AND POOR DRAINAGE AREAS...IS POSSIBLE.

DUE TO PERSISTENT LONG PERIOD EASTERLY SWELLS...THE RISK FOR
DANGEROUS RIP CURRENTS WILL BE ABOVE NORMAL. SEE THE LATEST SURF
ZONE FORECAST FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MODERATE RISK OF RIP CURRENTS IS ALSO EXPECTED AGAIN ON THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY...POSSIBLY
CONTINUING INTO PART OF SATURDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS ARE EXPECTED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/CARROLL

In the hours before

Special weather statement, Oct 8, 2:30 PM EST, 0 minutes before
GAZ150-152-082015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WARE
AND WESTERN PIERCE COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 415 PM...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF HOBOKEN...MOVING
SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HOBOKEN AND HICKOX THROUGH 415 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS.

HESS

The radar

The Jacksonville radar (KJAX), 146 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marion

When
October 8, 2:30 PM EST
Where
Marion County, Reddick
Property damage
$55,000
Reported by
NEWSPAPER
Coordinates
29.210, -82.057 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374668.